Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 20, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Sep 7, 2004, 6:13 PM EDT for Dillon County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2004, 6:13 PM EDT (22:13 UTC)
- Expired
- Sep 7, 2004, 6:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Dillon County, SC
The radar
The Wilmington radar (KLTX), 105 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 11:55 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2597 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KILM 072213
TORILM
SCC033-072245-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
613 PM EDT TUE SEP 7 2004
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* TORNADO WARNING FOR...
DILLON COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 645 PM EDT
* AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR OAK
GROVE...OR 12 MILES NORTHWEST OF MARION...MOVING NORTH AT 20 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
OAK GROVE BY 620 PM...
DILLON BY 625 PM...
LITTLE ROCK BY 635 PM...
IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT TUESDAY EVENING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM EDT TUESDAY EVENING FOR
NORTHEAST SOUTH CAROLINA.
LAT...LON 3427 7957 3432 7941 3443 7927 3459 7943
3430 7962
$$
SHKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 7, 4:00 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 7, 4:00 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
400 PM EDT TUE SEP 7 2004
.SHORT TERM (TONIGHT THROUGH TOMORROW)...
PERIOD WILL BE DOMINATED BY REMNANTS OF FRANCES. HEAVY RAIN THREAT
WILL PERSIST THROUGH THE PERIOD AND THE FLOOD WATCH WILL REMAIN IN
EFFECT FOR ALL COUNTIES. SEVERE WEATHER WILL HOPEFULLY WIND DOWN
TONIGHT...ALTHOUGH SHEAR VALUES DO REMAIN HIGH...THE MORE FAVORED
NE QUADRANT OF THE CIRCULATION WILL END UP OFF TO OUR NORTH. TORNADO
WATCH CURRENTLY IN EFFECT FOR WHOLE CWA UNTIL 7PM. MODELS HAVE COME
TOGETHER WITH REGARD TO THE SPEED OF THE SYSTEM...WITH PREVIOUS ETA
RUNS BEING MUCH TOO FAST.
&&
.LONG TERM (THURSDAY THROUGH TUESDAY)...
SURFACE TROUGHINESS BEHIND FRANCES PROGGED TO REMAIN OVER THE AREA
UNTIL WASHING OUT FRIDAY NIGHT...KEEPING AT LEAST A SMALL CHANCE
FOR TSRA TO FIRE UP...WITH THE BEST CHANCE COMING IN THE AFTERNOON
HOURS DUE TO SOME HELP FROM DAYTIME HEATING. WEAK HIGH PRESSURE
WILL THEN NUDGE IN FROM THE NORTH THROUGH SATURDAY AND SUNDAY. FOR
NOW WILL LEAVE A DRY FCST...ALTHOUGH SILENT 20S WILL BE LEFT IN DUE
TO A SHEAR AXIS SHOWING UP AT MID LEVELS.
MODELS ARE SHOWING A COLD FRONT THAT TRIES TO PUSH THROUGH EARLY
MONDAY. ITS STILL A TOUGH CALL THOUGH...WITH IVAN POSSIBLY IN THE
PICTURE AFFECTING THE PATTERN. THE TROUGH DRIVING THE FRONT IS ALSO
TRANSIENT AND MOVES EAST VERY QUICKLY...IT MAY NOT BE ENOUGH OF A
PUSH TO SEND IT THIS FAR SOUTH.
&&
.AVIATION...
LOWERED CIGS AND VSBYS TO BE CARRIED PRETTY MUCH ACROSS THE BOARD
INTO EARLY TONIGHT AS FRANCES MOISTURE MOVES ACROSS. STILL EXPECT
CHANCE FOR HEAVY PRECIP AT ALL TERMINALS TOMORROW.
&&
.MARINE...
FRANCES WILL CONTINUE TO LIFT NORTH AND ACROSS THE APPALACHIANS
THROUGH WEDNESDAY AS IT GRADUALLY GETS ABSORBED IN A TROUGH OF LOW
PRESSURE. TIGHTER GRADIENT WILL PERSIST UNTIL FRANCES MOVES BY OUR
LATITUDE. SEAS HAVE STAYED IN THE 6 TO 8 FT CATEGORY TODAY AND WITH
CONVECTION TO BE MORE WIDESPREAD OVER THE WATERS OVERNIGHT INTO
WEDNESDAY...EXPECT SEAS TO REMAIN IN THIS RANGE.
SEAS WILL FINALLY FALL BELOW SMALL CRAFT ADVISORY THRESHOLD WED
NIGHT AND EARLY THU. WEAK BOUNDARY WILL LIMB INTO THE WATERS ON SAT
AND THEN A STRONG COLD FRONT TO FOLLOW LATE SUN NIGHT/EARLY MON.
WIND AND SEAS WILL BE BENIGN FRI THROUGH SUN. SHOULD SEE A SURGE ON
NORTHEAST FLOW MON/TUE AS COOL CANADIAN HIGH BUILDS DOWN THE COAST.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH FOR ZONES NCZ087-096-097-099>101 UNTIL 7 PM.
FLOOD WATCH FOR ZONES NCZ087-096-097-099>101 THROUGH WEDNESDAY.
SC...TORNADO WATCH FOR ZONES SCZ017-023-024-032>034-039-046 UNTIL
7PM.
FLOOD WATCH FOR ZONES SCZ017-023-024-032>034-039-046
THROUGH WEDNESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ZONES AMZ250-252-254-256 THROUGH
WEDNESDAY.
&&
SHORT TERM/LONG TERM...MBB
AVIATION...MBB
MARINE...RJDHazardous weather outlook, Sep 7, 5:15 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 515 PM EDT TUE SEP 7 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...DARLINGTON... DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...KINGSTREE... LUMBERTON...MARION...MYRTLE BEACH...SOUTHPORT...WHITEVILLE... WILMINGTON...WRIGHTSVILLE BEACH 515 PM EDT TUE SEP 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TONIGHT ...A TORNADO WATCH IS IN EFFECT UNTIL 7 PM... ...A FLOOD WATCH REMAINS IN EFFECT... THE REMNANTS OF FRANCES WILL MOVE NORTH THROUGH THE SOUTHERN APPALACHIANS TONIGHT. DEEP MOISTURE FROM BOTH THE GULF OF MEXICO AND THE ATLANTIC OCEAN WILL PERSIST ACROSS THE AREA. THIS WILL CREATE THE POTENTIAL FOR MORE HEAVY RAIN AND FLOODING. ISOLATED TORNADOES WILL CONTINUE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ...A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY... THE REMNANTS OF FRANCES WILL MOVE NORTH ALONG THE SPINE OF THE APPALACHIANS...AND WILL MOVE NORTH OF OUR LATITUDE BY WEDNESDAY EVENING. THEREFORE THE THREAT FOR MORE HEAVY RAIN WILL PERSIST INTO WEDNESDAY. IN ADDITION...ISOLATED TORNADOES WILL CONTINUE POSSIBLE ON WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY. && FOR ADDITIONAL WEATHER INFORMATION...PLEASE SEE OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM RJD
In the hours before
Local storm report, Sep 7, 3:26 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED SOURCE OF THE REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
326 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0158 PM TORNADO CLIO 34.58N 79.55W
09/07/2004 MARLBORO SC LAW ENFORCEMENT
MAIN STREET IS BLOCKED BY DOWNED POWER LINES AND TREES.
&&
JANLocal storm report, Sep 7, 3:33 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
333 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM TORNADO MCCOLL 34.67N 79.55W
09/07/2004 MARLBORO SC AMATEUR RADIO
TREES DOWN.
0225 PM TORNADO MCCOLL 34.67N 79.55W
09/07/2004 MARLBORO SC LAW ENFORCEMENT
TREES DOWN.
&&
JANLocal storm report, Sep 7, 3:50 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
350 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO SOCIETY HILL 34.51N 79.85W
09/07/2004 DARLINGTON SC LAW ENFORCEMENT
TORNADO TOUCHDOWN SIGHTED AND TREE LIMBS DOWN.
&&
JANLocal storm report, Sep 7, 5:06 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
506 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0356 PM TORNADO 4 NW MARIETTA 34.41N 79.18W
09/07/2004 ROBESON NC TRAINED SPOTTER
ROOF DAMAGE TO HOME, SEVERAL TREES DOWN ON WEST WHITE
POND ROAD
&&
HAWKINSSpecial weather statement, Sep 7, 6:10 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 610 PM EDT TUE SEP 7 2004 AMZ250-252-254-256-NCZ097-100-101-SCZ034-046-080930- BRUNSWICK-BRUNSWICK COASTAL WATERS-GEORGETOWN- GEORGETOWN COASTAL WATERS-HORRY-HORRY COASTAL WATERS-NEW HANOVER- NEW HANOVER AND PENDER COASTAL WATERS-PENDER- 610 PM EDT TUE SEP 7 2004 ...HIGH RISK FOR RIP CURRENTS WEDNESDAY FOR THE SOUTH AND SOUTHEAST FACING BEACHES - MODERATE RISK FOR RIP CURRENTS WEDNESDAY FOR THE EAST FACING BEACHES... LONG PERIOD SWELLS FROM THE SOUTH AND STRONG SOUTH WINDS WILL COMBINE TO PRODUCE A HIGH RISK OF RIP CURRENTS WEDNESDAY FROM SOUTH BALD HEAD ISLAND NORTH CAROLINA TO SURFSIDE BEACH SOUTH CAROLINA. A MODERATE RISK OF RIP CURRENTS IS POSSIBLE FROM SURF CITY NORTH CAROLINA TO EAST BALD HEAD ISLAND...AND FROM SURFSIDE BEACH SOUTH CAROLINA TO SOUTH SANTEE RIVER IN SOUTH CAROLINA. THE EFFECTS FROM RIP CURRENTS ARE MOST COMMONLY SEEN A FEW HOURS EITHER SIDE OF LOW TIDE...WHICH WILL BE AROUND 930 AM AND 11 PM WEDNESDAY. REMEMBER...RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMEMBER TO REMAIN CALM. TRY TO SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH. ONCE YOU GET AWAY FROM THE RIP THEN BEGIN TO SWIM BACK TO SHORE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST THE RIP...SINCE IT CAN EXHAUST OR EVEN KILL THE STRONGEST SWIMMER. RIP CURRENTS THAT OCCUR WEDNESDAY MAY BECOME LIFE THREATENING TO ANY PERSON WHO ENTERS THE SURF. IT IS STRONGLY ADVISED THAT PEOPLE REMAIN OUT OF THE WATER UNTIL THE THREAT SUBSIDES OR ASK LIFEGUARDS FOR ADDITIONAL INFORMATION. GF
Local storm report, Sep 7, 6:11 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
611 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM TORNADO CERRO GORDO 34.32N 78.93W
09/07/2004 COLUMBUS NC EMERGENCY MNGR
2 HOMES AND 1 BUSINESS DESTROYED. 2 HOMES HAD MAJOR
DAMAGE. 6 HOMES HAD MINOR DAMAGE.
&&
TMThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 12:27 PM EDT | Tornado Warning | ILM | Darlington | 43 min |
| Sep 7, 1:02 PM EDT | Tornado Warning | ILM | Florence | 43 min |
| Sep 7, 2:05 PM EDT | Tornado Warning | ILM | Marlboro | 40 min |
| Sep 7, 2:42 PM EDT | Tornado Warning | ILM | Marlboro | 63 min |
| Sep 7, 3:04 PM EDT | Severe Thunderstorm Warning | ILM | Darlington | 56 min |
| Sep 7, 3:10 PM EDT | Tornado Warning | ILM | Darlington | 50 min |
| Sep 7, 3:19 PM EDT | Tornado Warning | ILM | Florence | 41 min |
| Sep 7, 4:35 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 25 min |
| Sep 7, 5:09 PM EDT | Tornado Warning | ILM | Marlboro | 51 min |
| Sep 7, 6:39 PM EDT | Tornado Warning | ILM | Marlboro | 36 min |
| Sep 7, 7:47 PM EDT | Tornado Warning | ILM | Marlboro | 43 min |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.